It is scary to think that we can overdose from something that is sold over the counter or from a drug that our doctor prescribes to us. Overdoses do not just happen to addicts. Sometimes, it happens the very first time someone tries a street drug. This may be due to it being laced, the individual having an allergic reaction, or even experiencing an adverse reaction to the substances.
As easy as alcohol is to obtain, in 2015 alone, six people died daily from alcohol poisoning. Individuals ages 35 to 64 accounted for 76% of these deaths and approximately 76% of these individuals were male. More than 52,000 Americans passed away from a drug overdose in the same year.
What to Do if You Witness Someone Who Has Potentially Overdosed
Overdoses tend to occur when someone takes something in abundance, mixes specific substances that interact with each other, or ingests a laced substance. Typically, this leads to extremely harmful symptoms, including death. Overdoes range from mild, moderate, and severe. The type of substances used determines the symptoms you will notice, the course of action to take, and the individual’s recovery. Some symptoms of overdose include blue lips, shallow breathing, blue nails, and unresponsiveness.
From the United States, you can call the American Association Poison Control Center at 1-800-222-1222 if you believe you are witnessing an overdose. They will advise you on the next step to take. Another option is calling 9-1-1. Either way, you are probably covered by the Good Samaritan Law.
The Good Samaritan Law
The Good Samaritan Law was put in place in most states to help protect anyone who tries to help a loved one, a friend, or even a stranger who has possibly overdosed. Unfortunately, before this law was introduced many people would leave the individual for dead. This was due to a fear that they would get in trouble for being under the influence themselves, that they would be thought to have provided the individual with whatever substance was taken, or a worry that they would get arrested for possible murder.
In hopes of reducing deaths due caused by overdoses, Naloxone came into the picture. In 2014, Naloxone was attributed to reversing 26,000 opiate overdoses. If you find that your loved one is abusing opiates, many states offer Naloxone administration training. This drug can aid in decreasing the number of deaths from opiate overdoses. Most states also grant immunity to individuals who hold onto a prescription for, and administer, the drug during a potential overdose situation.
Where to Find Help for Substance Use Disorders
Alcohol, opiates, cannabis, stimulants, and other illicit substances are often abused in America today. While we may not be able to change the past, we can change the future of potential overdoses. At Discovery Place in Burns, Tennessee, we offer an alternative treatment program that focuses on 12-Step treatment from alcohol and other drugs. We offer a variety of programs, including a thirty-day residential addiction recovery program and a long term recovery program. Get help today! Call us at 1-800-725-0922.